From Indiana, USA:
I have been told by several "non-professionals" that many serious complications from diabetes are actually caused by the use of insulin. Is this true? What side effects are there in using "outside the body" insulin? My son is 13 years old, Type 1 for 6 months. Thanks for the help!
P.S. I'm certainly not considering taking him off of insulin.
This is just the kind of thing that non-professionals excel at -- terrifying people with stories that they can't substantiate.
Let's start by saying that insulin is lifesaving and without it patients with Type 1 diabetes would all be dead in a few months.
Like any drug, insulin has its dangers and overdose can obviously cause dangerous hypoglycaemia. There has been concern that patients with diabetes have relatively more insulin in their blood over a 24 hour period than non-diabetics, but there are no direct links that I know of between this and complications. That's not to say that insulin isn't involved, but the relationship is not simple and there's much better evidence that high sugars (i.e., from poor control) cause direct damage.
Original posting 18 Apr 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.